Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 15, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Dec 5, 2017, 3:36 AM MST for 4 counties in South Dakota. It took effect at Dec 5, 2017, 1:00 PM MST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2017, 3:36 AM MST (10:36 UTC)
- In effect from
- Dec 5, 2017, 1:00 PM MST
- Expired
- Dec 5, 2017, 6:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Aberdeen, SD
Counties Corson County, SD, Dewey County, SD, Jones County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253 WWUS73 KABR 051036 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 436 AM CST Tue Dec 5 2017 ...STRONG WINDS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA TODAY... SDZ003-015-033-045-051845- /O.NEW.KABR.WI.Y.0015.171205T2000Z-171206T0100Z/ Corson-Dewey-Stanley-Jones- Including the cities of McIntosh, Isabel, Mission Ridge, and Murdo 436 AM CST Tue Dec 5 2017 /336 AM MST Tue Dec 5 2017/ ...WIND ADVISORY IN EFFECT FROM 2 PM CST /1 PM MST/ THIS AFTERNOON TO 7 PM CST /6 PM MST/ THIS EVENING... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from 2 PM CST /1 PM MST/ this afternoon to 7 PM CST /6 PM MST/ this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph, especially across western portions of the advised counties. * TIMING...Mid afternoon through early evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Light snow with areas of blowing snow and reduced visibility are expected. Travel could become difficult at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
2 follow-up statements
493 WWUS73 KABR 051804 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1204 PM CST Tue Dec 5 2017 ...STRONG WINDS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA THIS AFTERNOON... SDZ003-015-033-045-060100- /O.CON.KABR.WI.Y.0015.171205T2000Z-171206T0100Z/ Corson-Dewey-Stanley-Jones- Including the cities of McIntosh, Isabel, Mission Ridge, and Murdo 1204 PM CST Tue Dec 5 2017 /1104 AM MST Tue Dec 5 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph, especially across western portions of the advised counties. * TIMING...Mid afternoon through early evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Light snow with areas of blowing snow and reduced visibility are expected. Travel could become difficult at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
327 WWUS73 KABR 060056 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 656 PM CST Tue Dec 5 2017 SDZ003-015-033-045-060200- /O.EXP.KABR.WI.Y.0015.000000T0000Z-171206T0100Z/ Corson-Dewey-Stanley-Jones- Including the cities of McIntosh, Isabel, Mission Ridge, and Murdo 656 PM CST Tue Dec 5 2017 /556 PM MST Tue Dec 5 2017/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING... $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 4, 10:27 PM MST, 5 hours 9 minutes earlier.
Area forecast discussion, Dec 4, 10:27 PM MST, 5 hours 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1127 PM CST Mon Dec 4 2017
.UPDATE...
Issued at 1124 PM CST Mon Dec 4 2017
See updated aviation discussion below.
UPDATE Issued at 732 PM CST Mon Dec 4 2017
Have downgraded the Blizzard Warning to a Winter Weather Advisory
across the eastern part of the area as visibilities have improved,
though strong northwest winds are expected to continue through the
evening hours.
UPDATE Issued at 702 PM CST Mon Dec 4 2017
The Blizzard Warning for Brown and Spink counties has been
cancelled.
UPDATE Issued at 603 PM CST Mon Dec 4 2017
Snow has ended and conditions have improved across the western
half of the area, therefore have let the Winter Weather Advisory
that was in effect west of the James River Valley expire. The
Blizzard Warning for the east continues for now.
&&
.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CST Mon Dec 4 2017
Main issue through Tuesday is dealing with on going storm. Models
have slowed up system ever so slightly from previous runs.
However, that said, the vast majority of the current deformation
zone should slide into western Minnesota by 7 or 8 PM. Satellite
imagery shows mid level low lifting northeast across southeast
South Dakota. Meanwhile, the gusty winds will continue through the
evening, but begin to subside. Based on expected snowfall, feel
that once snow ends, majority of blowing snow will come to an end.
Latest snowfall trends suggest 1 to 4 inches across the area
through early evening. A few localized heavier amounts are
possible over the Glacial Lakes/Sisseton Hills. CAA continues into
the night with most locations dropping back into the teens for
lows.
On Tuesday, it remains breezy but should be mostly dry. However,
toward late afternoon and early evening a fast moving wave will
track southeast across the forecast area, providing for some light
snow chances, mainly west of the James River Valley. Highs on
Tuesday may be affected by snow cover, but for now should range
from near 20 over west central Minnesota, to the mid 30s over
south central South Dakota.
.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CST Mon Dec 4 2017
Northerly flow aloft will dominate the long term portion of the
forecast. A few shortwaves will dive southeastward across the region
early in the period, with minor snowfall possible with each
system. Conditions should dry out some for the weekend as the west
coast ridge slides eastward some. The approaching ridge should
also bring warmer temps into the region, with highs climbing into
the lower 30s in western MN, to the 40s west of the Missouri
River. Models are showing a decent storm system diving
southeastward across the region Sunday night through Monday. This
system could bring light, accumulating snow, along with breezy
northerly winds.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1124 PM CST Mon Dec 4 2017
VFR conditions will prevail across the area overnight and through
the daytime hours on Tuesday. A little light snow is possible
across the western part of the area Tuesday afternoon, with MVFR
cigs then moving into that area Tuesday evening.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until midnight CST tonight for SDZ007-
008-011-019>023.
MN...Winter Weather Advisory until midnight CST tonight for MNZ039-
046.
&&
UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...SD
AVIATION...ParkinHazardous weather outlook, Dec 4, 11:06 PM MST, 4 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1206 AM CST Tue Dec 5 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060615- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 1206 AM CST Tue Dec 5 2017 /1106 PM MST Mon Dec 4 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 6:31 PM MST | Winter Weather Advisory | ABR | Clark, Codington, Day, Deuel, Grant, Hamlin and 2 more | 4 hr |
Nearby
Wind Advisories in South Dakota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.